Citations 0
July 1999

EMLA Cream–Induced Eye Injury

Author Affiliations

Not Available


Copyright 1999 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.1999

Arch Dermatol. 1999;135(7):855-856. doi:10-1001/pubs.Arch Dermatol.-ISSN-0003-987x-135-7-dlt0799

We report a case of extensive corneal de-epithelialization following contact with EMLA cream (Astra USA Inc, Westborough, Mass; 2.5% lidocaine and 2.5% prilocaine).

A 20-year-old white woman presented for treatment of persistent erythema of facial scars. Flash-pump dye laser treatment of the scars was performed. Two hours prior to treatment, 30 g of EMLA cream was applied and occluded with OpSite (Smith & Nephew Inc, Largo, Fla) to the bilateral periorbital and proximal nasal sidewall areas; it was removed immediately prior to treatment. An eye shield was placed in the right eye for corneal protection just prior to treatment. The patient tolerated treatment well. She presented the following day complaining of right eye pain and blurred vision. She noted, in retrospect, that EMLA cream had inadvertently entered her right eye on the day of treatment. This caused immediate discomfort that subsided, only to recur several hours later. She was referred to the ophthalmology department and was found to have severe conjunctival injection with loss of epithelium from greater than 90% of the surface of her cornea. The epithelial loss was in a limbus-to-limbus pattern, suggesting a chemical inciter, as opposed to linear or segmental loss, suggesting mechanical trauma from the corneal protector. She was treated with a bandage contact lens and prophylactic topical antibiotics. Her visual acuity returned to baseline.

First Page Preview View Large
First page PDF preview
First page PDF preview